Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 269, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 10, 2003, 10:17 PM CDT for Cass County, Nebraska. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2003, 10:17 PM CDT (03:17 UTC)
- Expired
- Aug 10, 2003, 10:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Cass County, NE
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.3 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1423 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1661 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:20 PM CDT, 6 hours 57 minutes earlier.
Area forecast discussion, Aug 10, 3:20 PM CDT, 6 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 320 PM CDT SUN AUG 10 2003 ...POPS TONIGHT THEN AGAIN MONDAY MAIN CHALLENGE...AS WELL AS NEXT WEEKEND... SATELLITE IMAGERY SHOWING MESOSCALE CONVECTIVE VORTEX MOVING SOUTH THROUGH MN INTO IA WITH CONVECTION DEVELOPING THIS AFTERNOON OVER NORTHERN IOWA. 12Z OAX SOUNDING HAS FAIRLY MOIST LOW/MID LEVELS AND LITTLE CAP. CONVECTIVE TEMPERATURES HAVE BEEN REACHED WITH TOWERING CU STARTING TO DEVELOP OVERHEAD. PRIMARY SHORT TERM QUESTION IS HOW MUCH CONVECTION WILL DEVELOP THIS EVENING IN EASTERN NEBRASKA AND SOUTHWEST IOWA. 19Z SURFACE ANALYSIS HAS INVERTED SURFACE TROF EXTENDING NORTH FROM SURFACE LOW OVER SOUTHERN PLAINS...WHICH MAY FOCUS FURTHER DEVELOPMENT. RUC SEEMS TO HAVE BEST HANDLE ON POSITION OF MN VORT MAX...BUT RUC QPF FIELDS TOO FAR WEST WITH CONVECTION THUS FAR. RUC SHOWING THE DRYING ALOFT IN NORTHEAST NEBRASKA...WHICH WAS PROGGED BY EARLIER MODELS. THUS IF POPS ARE KEPT THIS EVENING IN THE NORTH...THEY WILL BE JUST SLIGHT CHANCES...BUT THE GOING 40 LOOKS REASONABLE IN MY SOUTHERN COUNTIES GIVEN ADVECTION OF IA CONVECTION AND POSITION OF INVERTED TROF IN THAT AREA. SPC MESOANALYSIS PAGE AT 19Z HAS CAPE OF 1000-2000 J/KG AND NO CAP OVER MY ENTIRE CWFA...SO STILL EXPECT SOMETHING TO DEVELOP IN THE NEXT 6 HOURS OR SO. WILL KEEP THE 20 POP FAR SOUTHEAST MONDAY MORNING FOR ANYTHING LINGERING...BUT ALSO ACCOUNT FOR CONVECTIVE DEVELOPMENT AGAIN MONDAY AFTERNOON IN THE SOUTHEAST. ETA HAS ANOTHER SHORTWAVE MOVING THROUGH EASTERN NEBRASKA THROUGHOUT THE DAY MONDAY...AND INVERTED SURFACE TROF REMAINS AS A SUBTLE FEATURE OVER THE SOUTHERN COUNTIES. SIMILAR CAPE/CIN VALUES EXPECTED. SURFACE HIGH...ANALYZED AS A 1027MB HIGH OVER CENTRAL CANADA...MOVES INTO NORTHERN PLAINS/GREAT LAKES BY MONDAY NIGHT WITH SUBSIDENCE AND SLIGHTLY DRIER AIR. UPPER RIDGE STILL INFLUENTIAL...SO WILL KEEP FORECAST DRY THROUGH MOST OF THE WEEK. THE GFS MODEL HAS HAD POOR RUN TO RUN CONSISTENCY FOR THE UPPER FLOW PATTERN OVER THE WEEKEND...STARTING FRIDAY AND INTO SUNDAY. EARLIER RUNS OF THE GFS TOOK THE MAIN UPPER HIGH AND MOVED IT FROM THE SOUTHWEST US INTO THE OHIO AREA...WHICH IS A MAJOR TRANSITION...AND MOVED A SOUTHERN STREAM UPPER LOW INTO THE PLAINS. THIS WAS SUPPORTED BY UKMET/ECMWF AND CANADIAN MODELS. NOW THE 12Z GFS PUTS THE HIGH CENTER BACK OVER THE CENTRAL PLAINS AND SHOWS THE UPPER LOW ANCHORED OVER THE 4-CORNERS...WITH DRY QPF OVER THE CENTRAL PLAINS. ENSEMBLES GIVE A BIT MORE SUPPORT TO THE EARLIER SOLUTIONS...BUT MAINLY FOR THE SATURDAY-SUNDAY TIME FRAME. MUCH UNCERTAINLY EXISTS WITH THE WEEKEND FORECAST...AND CONFIDENCE IS LOW THAT THE MODELS ARE ACCURATE WITH THE TIMING AND POSITION OF THE UPPER HIGH OR THE LOW. PER COORDINATION WITH SURROUNDING OFFICES...WILL KEEP THE GOING SLIGHT CHANCE FOR FRIDAY...AND ADD TO SATURDAY AS WELL. .OMA...NONE. NIETFELD
Hazardous weather outlook, Aug 10, 5:00 PM CDT, 5 hours 17 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-111030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 500 PM CDT SUN AUG 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND MONDAY WIDELY SCATTERED THUNDERSTORMS ARE LIKELY ACROSS THE AREA THIS EVENING. MODERATE INSTABILITY AND MODERATE SHEAR WILL BE IN PLACE AND MAY ALLOW ISOLATED STORMS TO BRIEFLY REACH SEVERE LEVELS AND PRODUCE LOCALLY DAMAGING WINDS OR LARGE HAIL... MAINLY EAST OF A HARTINGTON TO WAHOO TO PAWNEE CITY LINE. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FOBERT
In the hours before
Local storm report, Aug 10, 8:02 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
802 PM CDT SUN AUG 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0513 PM 3 W PACIFIC JCT IA .75 INCH HAIL
08/10/03 MILLS REPORTED BY STORM
SPOTTER.
0530 PM MACY NE .75 INCH HAIL
08/10/03 THURSTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0539 PM LA VISTA NE 1.75 INCH HAIL
08/10/03 SARPY REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0552 PM PAPILLION NE .75 INCH HAIL
08/10/03 SARPY REPORTED BY STORM
SPOTTER.Local storm report, Aug 10, 8:43 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
843 PM CDT SUN AUG 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM LA VISTA NE 1 INCH HAIL
08/10/03 SARPY REPORTED BY HAM RADIO
OPERATOR.
0750 PM 2 NE MILLARD NE 1.25 INCH HAIL
08/10/03 DOUGLAS REPORTED BY MEDIA.Local storm report, Aug 10, 8:44 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
802 PM CDT SUN AUG 10 2003...CORRECTED TIMES OF REPORTS...
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0713 PM 3 W PACIFIC JCT IA .75 INCH HAIL
08/10/03 MILLS REPORTED BY STORM
SPOTTER.
0730 PM MACY NE .75 INCH HAIL
08/10/03 THURSTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0739 PM LA VISTA NE 1.75 INCH HAIL
08/10/03 SARPY REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0752 PM PAPILLION NE .75 INCH HAIL
08/10/03 SARPY REPORTED BY STORM
SPOTTER.Local storm report, Aug 10, 8:55 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
855 PM CDT SUN AUG 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0805 PM 2 S THURMAN IA .75 INCH HAIL
08/10/03 FREMONT REPORTED BY PUBLIC.
0840 PM 7 SSE PACIFIC JCT IA .75 INCH HAIL
08/10/03 MILLS REPORTED BY PUBLIC.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 7:18 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Thurston | 42 min |
| Aug 10, 7:33 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Sarpy | 42 min |
| Aug 10, 8:27 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha | 48 min |
| Aug 10, 7:07 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 38 min |
| Aug 10, 7:14 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills | 46 min |
| Aug 10, 7:46 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 44 min |
| Aug 10, 7:56 PM CDT | Severe Thunderstorm Warning | OAX | Fremont | 49 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.